Fatal fulminant hepatitis associated with Ganoderma lucidum (Lingzhi) mushroom powder

J Med Assoc Thai. 2007 Jan;90(1):179-81.

Abstract

Hepatotoxic effect related to Ganoderma lucidum (Lingzhi) mushroom powder was first described in a patient from Hong Kong in 2004. In 2005, the authors experienced a case of fatal fulminant hepatitis associated with such a preparation. Both patients had taken other therapeutic agents and traditionally boiled Lingzhi without any toxic effect. After switching to taking Lingzhi in powder form for 1-2 months, the hepatotoxic episode occurred in both patients. The toxic role of Lingzhi powder needs close monitoring in the future, especially in combination with other drugs.

Publication types

  • Case Reports

MeSH terms

  • Chemical and Drug Induced Liver Injury / etiology*
  • Chemical and Drug Induced Liver Injury / pathology
  • Drugs, Chinese Herbal / poisoning*
  • Fatal Outcome
  • Female
  • Humans
  • Liver / pathology
  • Liver Failure, Acute / etiology*
  • Liver Failure, Acute / pathology
  • Middle Aged
  • Powders
  • Reishi
  • Wound Healing

Substances

  • Drugs, Chinese Herbal
  • Powders